Illinois, 2010

Hail and Damaging Wind in Illinois, May 26, 2010

May 26, 2010 · NWS LSX · 2 events in 2 counties and zones

A weak cold front moved into the region, triggering showers and thunderstorms. A few of the storms produced damaging winds, large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak cold front moved into the region, triggering showers and thunderstorms. A few of the storms produced damaging winds, large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 11:00 AM CST, 39 minutes earlier.

Area forecast discussion, May 26, 11:00 AM CST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT WED MAY 26 2010

.UPDATE...
/1156 AM CDT WED MAY 26 2010/

HAVE MADE A FEW...AND GENERALLY MINOR...TWEEKS TO GOING FORECASTS.
OROGRAPHICS APPEARS TO HAVE AT LEAST PLAYED A PART IN CONVECTIVE
INITIATION OVER SE MO BETWEEN 15-16Z...AND HAVE UPPED POPS IN THIS
AREA FOR THE AFTERNOON TO ACCOUNT FOR ONGOING ACTIVITY. SHOULD SEE
RANDOM AIRMASS TYPE ACTIVITY BLOSSOM ELSEWHERE DURING THE
AFTERNOON AS HEATING INCREASES...WITH MOVEMENT/DEVELOPMENT OF SLOW
MOVING STORMS PRIMARILY CONTROLLED BY OUTFLOW BOUNDARIES.

TRUETT

&&

.DISCUSSION...
/345 AM CDT WED MAY 26 2010/

MOST OF THE THUNDERSTORM ACTIVITY OVER THE NRN PORTION OF THE CWA
SHOULD MOVE SLOWLY N OF THE CWA BY 12Z WED.  THIS ACTIVITY APPEARS
TO BE ASSOCIATED WITH A WEAK SHRTWV...VORT MAX OVER ERN IA NERN
MO PER LATEST RUC ANALYSIS. ANOTHER SHRTWV OVER SERN NEBRASKA N
CNTRL KS WILL MOVE NEWD THROUGH ERN NEBRASKA AND IA TDA AND TGT
AND HELP TO SEND A VERY WEAK AND ILL DEFINED CDFNT SLOWLY SEWD
THROUGH THE CWA TDA AND TGT. THIS CDFNT WILL PROVIDE ONLY WEAK SFC
MOISTURE CONVERGENCE BUT THIS WILL BE ENOUGH TO INITIATE SCATTERED
STORMS WITH THE PERSISTENT MOIST AND UNSTABLE ATMOSPHERE OVER THE
CWA...ALONG WITH LOCAL CONVERGENCE ALONG OLD OUTFLOW BOUNDARIES
SETTING OFF MORE STORMS. USED THE 4 KM WRF MODELS TO HELP PIN DOWN
THE MOST LIKELY PORTIONS OF THE CWA WHERE THUNDERSTORMS WILL
DEVELOP DURING THE NEXT 24 HOURS. THESE EXPLICIT MODELS FAVOR
SERN MO THIS AFTN THEN NERN MO THIS EVNG WITH MOST OF THE
CONVECTION DISSIPATING LATE TGT. A SHRTWV TROF WILL DROP SLOWLY
SWD THROUGH THE AREA ON THU AS THE MID-UPPER LEVEL RIDGE
REDEVELOPS OVER THE PLAINS. THIS WILL HELP TO INITIATE MORE
SCATTERED STORMS ON THU BUT THIS CONVECTION SHOULD SHIFT S OF THE
CWA BY THU EVNG AS A SFC RIDGE BUILDS SWD INTO THE AREA FROM THE
NRN PLAINS AND GREAT LAKES REGION WITH DRIER AND MORE STABLE AIR
FILTERING SWWD INTO THE CWA. THIS SHOULD ALSO CLEAR OUT THE CLOUD
COVER WITH WEAK LOW LEVEL CAA BRINGING COOLER AND LESS HUMID
CONDITIONS BEGINNING LATE THU NGT. TEMPERATURES FROM THU NGT
THROUGH SAT SHOULD BE CLOSER TO SEASONAL NORMALS. LITTLE CLOUD
COVER EXPECTED LATE THU NGT THROUGH SAT WITH THE MID LEVEL HI
CENTER SHIFTING SLOWLY EWD TO IA BY 12Z SAT AND THE SFC RIDGE
EXTENDING FROM WI SW THRU MO.

GKS

&&

.AVIATION...
/610 AM CDT WED MAY 26 2010/

SOME LIGHT FOG RADIATIONAL FOG IS OCCURRING ACROSS THE AREA EARLY
THIS MORNING...ALTHO CURRENTLY IT HAS AVOIDED THE TAF SITES.
OTHERWISE THE REGION WAS PRECIPITATION-FREE AND DOMINATED BY SCT-
BKN MID/HI CLOUDS. IF ANY FOG MANAGES TO DEVELOP AT THE TAF SITES
DURING THE NEXT HOUR OR SO IT WILL BE SHORT-LIVED. EXPECTING SCT-
BKN DIURNAL CU TO DEVELOP IN RESPONSE TO HEATING OF THE MOIST AIR
MASS IN PLACE. BY AFTERNOON WE SHOULD SEE SCATTERED PULSE
THUNDERSTORMS. SFC FLOW IS LIGHT AND WITH A LACK OF ANY WELL
DEFINED FOCUSING BOUNDARIES...IT IS HARD TO SAY WITH ANY
CONFIDENCE THIS FAR IN ADVANCE THAT THUNDER WILL OR WONT DIRECTLY
IMPACT THE TERMINALS. HAVE OPTED TO JUST MENTION A CB CLOUD GROUP
OR VCTS TO IMPLY THE POTENTIAL. THE VAST MAJORITY OF THE DIURNAL
THUNDERSTORMS SHOULD DISSIPATE BY 03Z OR SO BUT A FEW STORMS COULD
COME AND GO INTO THE NIGHT DUE TO STORM GENERATED BOUNDARIES. THE
GENERAL SCENARIO IS MUCH LIKE THAT WE HAVE EXPERIENCED THE LAST
FEW DAYS.

SPECIFICS FOR KSTL...SEE ABOVE DISCUSSION.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 26, 11:03 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT WED MAY 26 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1203 PM CDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED...HIT AND MISS...THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
ALTHOUGH NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED...A
FEW STORMS MAY BECOME STRONG TO SEVERE PRODUCING HAIL AND STRONG
GUSTY WINDS. DUE TO THE SLOW MOVEMENT OF THE STORMS AND THE
MOISTURE IN THE AIR HEAVY RAINS AND LOCALIZED FLOODING IS ALSO POSSIBLE.

MODERATE FLOODING IS OCCURRING AT CHESTER ALONG THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON THURSDAY.

MODERATE FLOODING IS EXPECTED TO CONTINUE AT CHESTER ALONG THE
MISSISSIPPI RIVER UNTIL SATURDAY MORNING. PLEASE SEE THE
APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL..STRONG WIND GUSTS...OR
RAINFALLS IN EXCESS OF ONE INCH.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Special weather statement, May 26, 11:25 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 PM CDT WED MAY 26 2010

ILZ101-102-MOZ063-064-261815-
MONROE IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
1225 PM CDT WED MAY 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS
CITY...SOUTHEAST ST. LOUIS...NORTHWESTERN ST. CLAIR AND NORTHWESTERN
MONROE COUNTIES UNTIL 115 PM CDT...

AT 1222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST SOUTHWEST OF BUSCH STADIUM...DRIFTING
SOUTHEAST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SOUTH ST. LOUIS CITY...
  MEHLVILLE...
  EAST ST. LOUIS...
  CAHOKIA...
  DUPO...
  OAKVILLE...
  CENTREVILLE...
  COLUMBIA...
  MILLSTADT...
  EAST CARONDELET...
  SAUGET...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRUETT
Local storm report, May 26, 11:34 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT WED MAY 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HAIL             ST. LOUIS               38.64N  90.24W
05/26/2010  E0.70 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            ESTIMATED WIND BETWEEN 55 TO 60 MPH AND DIME SIZE HAIL
            AT ARSENAL AND HWY 55

&&

DYE

The radar

The St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
May 26, 11:39 AM CST
Where
St. Clair County, 1.26 mi NE of (Cps)east Stl Arpt C
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.584, -90.155

Thunderstorm winds blew over a semi truck just north of St. Louis Downtown Airport (KCPS) on Sauget Business Blvd. No injuries were reported.

Hail, Macoupin

When
May 26, 3:18 PM CST
Where
Macoupin County, 3 mi N of Carlinville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.323, -89.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236359, 236362.